The power and pitfalls of omics part 2: epigenomics, transcriptomics and ME/CFS
Simon McGrath concludes his blog about the remarkable Prof George Davey Smith's smart ideas for understanding diseases, which may soon be applied to ME/CFS.
Discuss the article on the Forums.

Petition to get new FDA Black Box warning for Fluoroquinolone antibiotics and mitochondrial toxicity

Discussion in 'Other Health News and Research' started by Gingergrrl, Sep 15, 2014.

  1. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    10,702
    Likes:
    31,419
    USA
    Please read this very important article that I linked below. I also quoted a piece of the article re: a new citizen petition to get another FDA blackbox warning for Fluoroquinolone antibiotics and mitochondrial toxicity.

    http://www.prnewswire.com/news-rele...ning-for-levaquin-cipro-avelox-275176021.html

    The week I took Levaquin in 2010 was the beginning of the end of my health (which was followed two years later by mono/EBV) but I am posting this article in the hopes that no one else on this board will unknowingly take one of these antibiotics.
     
    zzz, rosie26 and NK17 like this.
  2. Alea Ishikawa

    Alea Ishikawa

    Messages:
    233
    Likes:
    328
    Thanks for posting this, Ginger. It's good to have more advocacy in this area, as "flox" drugs can do a lot of damage. They really should be saved as a last resort for potentially life-threatening situations.
     
    Gingergrrl and NK17 like this.
  3. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    10,702
    Likes:
    31,419
    USA
    http://www.prnewswire.com/news-rele...lnesses-in-california-children-275312311.html

    I got another Google alert on Levaquin/FQ antibiotics today that they are causing a mystery illness in children with paralysis and polio type symptoms. These antibiotics are not FDA approved for anyone under 18 yrs old but were given out in the context of a research study to children. Plus, many doctors ignore or do not know the rule and give them to kids anyway.

    There was a girl (in the Levaquin documentary "Certain Adverse Events") who was given Levaquin at age 16 and had eight different tendon ruptures. By her mid-20's she was still very ill and I met the film maker of the documentary (prior to getting mono) when I was very involved with advocacy against these antibiotics.

    There are three Black Box warnings now for: tendon damage/rupture, peripheral neuropathy, and not to take if you have myasthenia gravis. The three new proposed ones are for psychiatric adverse events, mitochondrial damage, and this new illness in children. How many black box warnings does a drug need before it is pulled from the market?
     
    Alea Ishikawa likes this.
  4. Forbin

    Forbin Senior Member

    Messages:
    964
    Likes:
    4,062
    Levaquin also carries a warning that it can prolong the QT interval portion of the ECG. Severe prolongation can lead to a heart rhythm known as Torsades de pointes which can devolve into ventricular fibrillation and sudden cardiac death.

    There was a fair amount of news coverage when the same effect was found in the popular antibiotic azithromycin (Zithromax or Zmax) in March 2013. http://www.fda.gov/drugs/drugsafety/ucm341822.htm

    There is always a balancing act between the risks and rewards in the use of any medication, but such an evaluation can only be made if the risks are well appreciated by patients and physicians.

    A risk like QT prolongation has to be assessed not just in terms of a single drug, wherein the risk may be quite low, but also in terms of pre-existing QT prolongation, as well as with the administration of multiple drugs, of which some may also contribute to additional QT prolongation as a side effect.

    Sadly, I know about this from personal experience.


    Azithromycin and Levofloxacin Use and Increased Risk of Cardiac Arrhythmia and Death
    Ann Fam MedMarch/April 2014vol. 12no. 2121-127
    http://www.annfammed.org/content/12/2/121.full
     
    Last edited: Sep 17, 2014
    zzz and Gingergrrl like this.
  5. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    10,702
    Likes:
    31,419
    USA
    @Forbin Glad you posted that and the fatal QT heart rhythm from Levaquin is another major issue (although there is no black box warning for this one.)

    My goal in posting all of this is so no one who is already suffering from ME/CFS unknowingly takes one of these antibiotics thinking they are benign. I am sorry about whatever happened to you as a result of Levaquin. I had to do six months of PT just to re-gain function in my right arm.

    Do you know about the FQ Study at UCSD? I've posted the link before but will give it you in case you want to participate. Best wishes to you.

    www.fqstudy.info
     
  6. Forbin

    Forbin Senior Member

    Messages:
    964
    Likes:
    4,062
    Thanks Gingergrrl. I was not the one affected. A close family member died of ventricular fibrillation leading to sudden cardiac death less than 24 hours after being given two QT prolonging drugs (one the antibiotic, another an antiemetic). Records showed he also had pre-existing QT interval prolongation before entering the hospital (with what may have been some form of metabolic disorder). Proving cause and effect in a case like that is difficult, but they struggled to determine a cause of death (he actually had no infection - that was a misdiagnosis - so the Levaquin was actually unnecessary), eventually calling it "heart failure."
     
    Last edited: Sep 18, 2014
  7. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    10,702
    Likes:
    31,419
    USA
    @Forbin I am so sorry for your loss and wanted to hit "Like" on your post but it didn't seem right. It is even more egregious that there wasn't even an infection so Levaquin wasn't even needed. There is a website that lists all the drugs that prolong the QT interval and I think it is QTdrugs.org but would need to check. This did not happen to me but I had an overall fluoroquinolone toxicity syndrome and major damage to my right arm.
     
  8. Forbin

    Forbin Senior Member

    Messages:
    964
    Likes:
    4,062
    Thanks again, Gingergrrl. I'm very sorry to hear of your serious reaction as well. I hope you don't mind that I briefly detoured the thread into the area of Levaquin and arrhythmia risk. In researching that, I came across quite a bit on the terrible tendon damage that can also occur. I had never heard of that before then.

    Oddly, when the FDA strengthened its arrhythmia warning for the antibiotic Azithromycin in March, 2013, there was quite a bit of press about it (I even heard about it on the radio), but no mention of Levaquin that I can recall. Yet, the FDA's azithromycin warning actually ended with, "The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment."

    http://www.fda.gov/drugs/drugsafety/ucm341822.htm

    The 2014 study I linked to in my previous post seems to show that Levaquin's arrhythmia risk is actually greater than that of Azithromycin - yet, if this made the news, I missed it.
     
    Gingergrrl likes this.

See more popular forum discussions.

Share This Page